Thunderstorm Wind, Stephens
- When
- June 27, 4:55 PM CST
- Where
- Stephens County, 6.41 mi WNW of Duncan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.520, -98.070
No damage reported.
A few storms formed near a lingering boundary in the area on the 27th, with a few producing severe wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A few storms formed near a lingering boundary in the area on the 27th, with a few producing severe wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 1:47 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 247 PM CDT MON JUN 27 2016 .DISCUSSION... Primary forecast concern is near daily shower and thunderstorm chances. Currently, scattered showers and isolated thunderstorms continue to develop across portions of southern Oklahoma into northern Texas. Born from a developing cumulus field that grew through the late morning along a remnant outflow left over from this morning. Buoyed by 2000 to 2500 J/Kg of MLCAPE, updrafts will continue to crop up through the afternoon and evening. The risk for severe weather is low, overall, with weak mid-level support and paltry deep layer shear. The primary concern with this activity will be locally heavy rainfall, which could lead to flooding, along with the potential for gusty winds. For tonight, thunderstorm development is well under way over the northern high plains WY/NE/CO/KS. This activity will evolve into a complex through the evening and overnight hours. Indications are a decent shear cold pool balance will develop, with an MCS propagating south/southeast across western Kansas overnight toward northwestern Oklahoma. With the 500mb ridge persisting over the Four Corners/Inter-mountain West, the 850-500mb thicknesses begin to diverge over the Southern Plains, which indicates the complex that makes Oklahoma may already be decaying as it approaches by daybreak. This scenario is reflected in the mesoscale guidance from the HRRR/HRRRX. Although precipitation is expected, coverage and duration are still in question. Expect scattered coverage of showers and thunderstorms to slide southward along the Oklahoma/Texas Panhandle border, with isolated convection possible as far east as I- 35. Isolated to scattered activity will continue through the day. For the remainder of the week, the precipitation forecast remains active, with chances near daily, especially across northern Oklahoma as our region remains under a northwesterly flow regime. What makes this forecast difficult are the numerous local effects that will come into play each day. Synoptically, mid and long range guidance are in decent agreement, with thunderstorms developing off the western high plains near daily and moving east/southeast across portions of Oklahoma Wednesday and Thursday. However, similar to yesterday and today, situated under a warm moist environment, any remnant outflows lingering from the previous days convection will serve as a focus for new development each day. The next chance for appreciable precipitation will be Thursday Night into Friday. A stout short wave trough will swing across the Great Lakes Region, with a decent surface trough extending west and southwest. This boundary will serve as a focus for thunderstorm development over the central plains Thursday before developing into a complex and moving southward into Oklahoma, toward the Red River by Friday Afternoon. Synoptically, guidance has shown consistency, but exact timing and impacts will be highly dependent on previous activity and the mesoscale environment. For the weekend, precipitation chances continue, primarily focused north of I-40 as the southern and central plains end up under a zonal flow regime. Kurtz && .PREV DISCUSSION... /issued 1150 AM CDT MON JUN 27 2016/ AVIATION...27/18Z TAF Issuance... Scattered to Broken mid level ceilings will remain spread across much of the region through the period. Isolated thunderstorms are expected to develop through the afternoon across portions of southern Oklahoma, near the Red River. This activity looks to remain away from the TAF sites, but will impact area airfields. Overnight, thunderstorms developing over the high plains of Nebraska will move southward across Kansas approaching north and northwestern Oklahoma. Given confidence in timing, will continue PROB30s for sites across western Oklahoma late in the period. Kurtz PREV DISCUSSION... /issued 635 AM CDT MON JUN 27 2016/ DISCUSSION... Please see the 12Z aviation discussion below. AVIATION... Showers continue to slowly drift southward across north central and central OK. Very little lightning is being detected with this activity so opted not to include tempos for TSRA at the moment. Expect additional development late this morning near SPS so mentioned VCTS. Outside of the precip, expect VFR vsbys and cigs. Later tonight, showers and thunderstorms will move into NW OK from the north and perhaps spread southward all the way into SW OK. For this reason, PROB30 groups have been included for many of the terminals after ~05Z. Confidence is fairly high that they'll at least impact WWR and GAG. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 90 70 91 / 20 20 10 10 Hobart OK 72 93 70 95 / 40 30 10 10 Wichita Falls TX 73 93 72 95 / 30 30 10 10 Gage OK 68 90 68 93 / 50 30 20 30 Ponca City OK 70 91 69 91 / 20 10 10 20 Durant OK 74 91 72 93 / 30 30 10 10 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 30/04
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE NORMAN OK 430 PM CDT MON JUN 27 2016 OKZ004>048-050>052-TXZ083>090-281115- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 430 PM CDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... SCATTERED STORMS WILL BE SEEN ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THROUGH SUNSET. THE STORMS WILL BE MOST NUMEROUS ACROSS WESTERN NORTH TEXAS AND FAR SOUTHERN OKLAHOMA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING FROM TORRENTIAL RAIN...45 TO 55 MPH WIND GUSTS...AND FREQUENT CLOUD TO GROUND LIGHTNING. ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO NORTHERN AND WESTERN OKLAHOMA TOWARD AND AFTER MIDNIGHT AS ONE OR MORE STORM COMPLEXES MOVE INTO THE REGION FROM WESTERN KANSAS. SOME OF THE STORMS COULD BE STRONG TO SEVERE ACROSS NORTHERN OKLAHOMA. THERE IS A MARGINAL RISK FOR SEVERE STORMS ALONG AND NORTHWEST OF A LINE FROM ARNETT... TO FAIRVIEW...TO WAKITA. DAMAGING WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN IMPACTS WITH ANY SEVERE STORMS. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK INTO THE WEEKEND. HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL BE THE MAIN CONCERN. A FEW STRONG TO SEVERE STORMS MAY ALSO BE POSSIBLE AT TIMES WITH DAMAGING WIND GUSTS THE PRIMARY IMPACT. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT MON JUN 27 2016
OKZ006-272300-
ALFALFA OK-
524 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA COUNTY UNTIL 600
PM CDT...
AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF CARMEN...MOVING NORTHEAST AT 5 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
CHEROKEE...HELENA...CARMEN...JET...
LAMBERT AND GREAT SALT PLAINS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3650 9840 3666 9851 3681 9829 3674 9812
3657 9812
TIME...MOT...LOC 2222Z 241DEG 5KT 3662 9838
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON JUN 27 2016
OKZ039-044-272300-
COTTON OK-STEPHENS OK-
536 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON AND
SOUTHWESTERN STEPHENS COUNTIES UNTIL 600 PM CDT...
AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
DUNCAN. THIS STORM WAS NEARLY STATIONARY.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
DUNCAN...COMANCHE AND EMPIRE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3451 9815 3451 9814 3458 9814 3459 9792
3438 9784 3437 9818
TIME...MOT...LOC 2233Z 356DEG 2KT 3452 9803
11The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
3 thunderstorm wind. Local standard time, as filed.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636996, 636997, 636998.